Oklahoma, 2020

Hail in Oklahoma, April 20, 2020

April 20, 2020 · NWS OUN · 5 events in 2 counties and zones

A few severe hail reports were received in central Oklahoma during the late afternoon of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A few severe hail reports were received in central Oklahoma during the late afternoon of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 20, 12:26 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Apr 20, 12:26 PM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Norman OK
126 PM CDT Mon Apr 20 2020

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 123 PM CDT Mon Apr 20 2020

CAMs show a narrow area of scattered convection forming along and
near a mid level boundary (apparent at 700 mb) this afternoon into
early evening. Storms should be mainly elevated with just enough
instability to support thunder.

A lead shortwave will approach the area late tomorrow ahead of a
deeper upper level low. Models have all trended toward a more
progressive solution over the last few days, with the main wave
catching up to the lead wave as it enters our area.

As mentioned by the previous forecaster, latest indications show
moisture being slow to return, limiting the potential for convection
based on warm air advection alone on Tuesday until later in the
evening. Expect most of the activity to lag westward where there is
more upper level support.

Day

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 123 PM CDT Mon Apr 20 2020

Thunderstorm chances will increase Tuesday night with the arrival of
an upper level low and continued warm air advection. As this system
approaches, a low level jet is expected to ramp up, especially over
central to southeast Oklahoma. With ample instability, storms are
likely to intensify overnight under the influence of the low level
jet, resulting in the possibility of large hail. CIPS analog guidance
suggests some significant hail (>2") may be possible, especially
near the Red River. Most of this activity should be elevated.

As the front arrives Wednesday morning, we may see a second round of
thunderstorms. Right now it looks like most of this activity will
remain elevated again as surface instability struggles under
lingering abundant cloud cover. Parts of southern and southeastern
Oklahoma will have a greater chance for surface based convection in
the vicinity of the dryline.

Clear skies and a return to southwest to southerly surface flow will
allow somewhat warmer temperatures on Thursday in the midst of an
otherwise seasonable week.

Models show the next system with associated rain chances arriving
Thursday night into Friday.

Day

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Mon Apr 20 2020

Isolated showers and storms will be possible throughout the
afternoon into early this evening mainly near WWR, but could near
CSM and OKC/OUN. For now, have only included VCTS for WWR but this
will be watched closely for amendments. Otherwise, expect mid to
high cloud cover the first half of the forecast period. Wind
directions will be slightly different for most of the terminals
but will generally remain below 15 kt. Wind directions will become
easterly to southeasterly by Tue morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  77  57  70 /  20  10  80  80
Hobart OK         51  77  57  72 /   0  20  80  60
Wichita Falls TX  54  78  61  77 /   0  10  70  50
Gage OK           48  75  51  69 /  30  40  80  60
Ponca City OK     48  75  54  67 /   0  10  60  90
Durant OK         54  78  59  74 /  10  10  70  90

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...03
Hazardous weather outlook, Apr 20, 11:56 AM CST, 3 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1256 PM CDT Mon Apr 20 2020

OKZ004>048-050>052-TXZ083>090-211800-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1256 PM CDT Mon Apr 20 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
A few showers and thunderstorms will be possible across the
northern half of Oklahoma this afternoon and this evening.
Although severe storms are not anticipated, a few strong storms
capable of producing small hail and gusty winds will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
A storm system will move toward the area on Tuesday. Showers and
thunderstorms are expected to develop to the west of Oklahoma
across southeast Colorado into western Kansas and the Oklahoma and
Texas panhandles Tuesday afternoon. These storms will then move
east and southeast into western Oklahoma Tuesday evening and
central Oklahoma by early Wednesday morning. Some of these storms
will have the potential to be severe with the main threat being
large hail.

The chance for severe storms will continue through the day
Wednesday as the storm system moves across the southern Plains.

Thunderstorms are also possible Friday. The chance of severe
weather with this activity looks to be low.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 20, 1:46 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
246 PM CDT Mon Apr 20 2020

OKZ011-012-018-202030-
Major OK-Garfield OK-Kingfisher OK-
246 PM CDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR eastern Major...southwestern
Garfield and northeastern Kingfisher Counties Until 330 PM CDT...

AT 245 PM CDT, a strong thunderstorm was located 6 miles west of
Bison, moving southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of peas...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Hennessey, Waukomis, Drummond and Bison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3623 9819 3633 9799 3619 9765 3596 9785
TIME...MOT...LOC 1945Z 297DEG 17KT 3621 9800

03
Special weather statement, Apr 20, 2:18 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
318 PM CDT Mon Apr 20 2020

OKZ012-018-019-202045-
Garfield OK-Kingfisher OK-Logan OK-
318 PM CDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR south central Garfield...
northeastern Kingfisher and western Logan Counties Until 345 PM
CDT...

AT 315 PM CDT, a strong thunderstorm was located 6 miles east of
Hennessey, moving southeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3609 9793 3622 9777 3601 9738 3585 9746
      3578 9766
TIME...MOT...LOC 2015Z 313DEG 26KT 3611 9778

MAD
Special weather statement, Apr 20, 2:29 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
329 PM CDT Mon Apr 20 2020

OKZ012-013-020-202100-
Garfield OK-Payne OK-Noble OK-
329 PM CDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR east central Garfield...
northwestern Payne and southwestern Noble Counties Until 400 PM
CDT...

AT 326 PM CDT, a strong thunderstorm was located 4 miles north of
Lucien, moving southeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3636 9764 3644 9755 3634 9703 3619 9708
      3608 9722
TIME...MOT...LOC 2026Z 298DEG 25KT 3633 9743

MAD
Special weather statement, Apr 20, 2:46 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
346 PM CDT Mon Apr 20 2020

OKZ018-019-202115-
Kingfisher OK-Logan OK-
346 PM CDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR east central Kingfisher and Logan
Counties Until 415 PM CDT...

AT 344 PM CDT, a strong thunderstorm was located near Crescent,
moving southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3601 9735 3598 9735 3600 9733 3598 9728
      3597 9727 3597 9725 3583 9736 3573 9752
      3598 9778 3611 9763
TIME...MOT...LOC 2044Z 306DEG 20KT 3598 9761

MAD
Special weather statement, Apr 20, 3:11 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
411 PM CDT Mon Apr 20 2020

OKZ019-202145-
Logan OK-
411 PM CDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR southern Logan County Until 445
PM CDT...

AT 411 PM CDT, a strong thunderstorm was located 4 miles northwest of
Guthrie, moving southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3594 9722 3580 9726 3572 9739 3573 9741
      3588 9764 3603 9754
TIME...MOT...LOC 2111Z 302DEG 17KT 3591 9750

MAD

The radar

The Norman radar (KTLX), 62 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Logan

When
April 20, 3:27 PM CST
Where
Logan County, Guthrie
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.880, -97.420

Hail, Oklahoma

When
April 20, 4:15 PM CST
Where
Oklahoma County, 2.76 mi N of Luther
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.700, -97.190

Hail, Oklahoma

When
April 20, 5:07 PM CST
Where
Oklahoma County, 2.15 mi NNE of Warr Acres
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.550, -97.610

Hail, Oklahoma

When
April 20, 5:10 PM CST
Where
Oklahoma County, 2.35 mi WSW of Nichols Hills
Measured
0.91 in hail
Reported by
Emergency Manager
Coordinates
35.540, -97.580

Hail, Oklahoma

When
April 20, 5:18 PM CST
Where
Oklahoma County, 2.07 mi S of Nichols Hills
Measured
1 in hail
Reported by
Public
Coordinates
35.520, -97.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887168, 887169, 887170, 887171, 887172.